MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ECH POR 190MM STR SZ 15; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. ECH POR 190MM STR SZ 15; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71340115
Medical Device Problem Code Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Failure of Implant (1924); Ambulation or Postural Difficulties (2544); Inadequate Osseointegration (2646); Swelling/ Edema (4577)
Date of Event 07/26/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a thr surgery (unknown date), the echelon 190mm porous femoral component size 15 got loose, and a revision surgery to replace the device was performed on (b)(6) 2021.
 
Additional Manufacturer Narrative
Added swelling/edema and ambulation difficulties to clinical code.(b)(4).Impact code changed to serious injury/illness/impairment.
 
Event or Problem Description
It was reported that, after a thr surgery performed on (b)(6) 2021, the patient came for a follow up visit on (b)(6) 2021 with marked disability to walk, x ray shows change in position of the echelon 190mm porous femoral component size 15 and mri ( mavric) showed implant loosening.There was an edema in the femur, distal to the femoral stem.Also, there was thinning of the femoral cortices.Pet ct with triple phase bone scan was done and confirmed loosening in the primary pathology and was no infection.Revision surgery was prescribed to replace the device but the patient has not agreed to it yet.Current health state of the patient is ambulatory with walker and moving within the house.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the incident, the device, used in treatment, was not returned for evaluation but the images provided were reviewed, and the loosening was confirmed.The clinical/medical investigation concluded that, the x-rays support the event but do not give a root cause to the potential loosening.There may be persistent fracture present near or hidden by the wiring on the lateral side but cannot confirm.Based on the information provided, the clinical root cause of the loosening of the implant, distal femur edema, and thinning femoral cortices cannot be confirmed.It cannot be concluded that the reported events are associated with a malperformance of the implant.The patient impact beyond that which has already been reported cannot be determined.Should any additional, relevant clinical information become available, the case will be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as fit/sizing, lack of ingrowth and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
ECH POR 190MM STR SZ 15
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12317012
Report Number1020279-2021-06343
Device Sequence Number4173586
Product Code JDI
UDI-Device Identifier03596010328748
UDI-Public03596010328748
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K983834
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71340115
Device Catalogue Number71340115
Device Lot Number20LM14103
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 07/28/2021
Supplement Date Received by Manufacturer07/28/2021
10/06/2021
Initial Report FDA Received Date08/12/2021
Supplement Report FDA Received Date08/25/2021
10/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age61 YR
Patient Weight70